NEW HAVEN, Conn. (WTNH) — It’s a popular over-the-counter sleep aid that’s cost-effective and works for a lot of people. New research published by the CDC, however, shows an increase in melatonin poisoning in children, and there’s a dirty little secret.

“After 1994, anything labeled as a dietary supplement is completely unregulated,” said Dr. Carl Baum, a pediatric emergency medical doctor and a toxicologist at Yale School of Medicine.

What that means is clear-cut and concerning. Baum calls it a “Wild West” situation.

“If it’s labeled dietary supplement, you have no idea what you’re taking,” he said.

Poison control centers across the country have seen a major spike in the number of kids ingesting melatonin, plus another jump during the COVID-19 pandemic.

According to the study’s authors from the Children’s Hospital of Michigan, the number of children who have been accidentally poisoned by melatonin has jumped 530% over the past decade, largely among children under 5.

For that age group, the recommendation is smaller doses ranging from one to three milligrams. The recommendation for adults is under five milligrams per day.

But, how can you be sure how much or little you or your child is actually taking?

“It’s very distressing because, in addition to the labeling of dose, we don’t know about contaminants and adulterants in these products that may cause problems,” Baum said. “It actually works in a natural sense. And in theory, if you take the right amount of melatonin it can help you with sleep.”

So, the catch?

“Bottom line, if it says dietary supplement, you don’t know what’s in it.”

Baum said the main side effects would be excessive sleepiness, headache, and nausea. A good idea is to treat melatonin like all medications and store it out of the reach of children.

The CDC has additional tips here for keeping medication safely away from kids.